Most cases of colds and flu can be treated at home by resting and drinking fluids. Home remedies and some medications cannot help cure cold or flu, but may help provide symptom relief.
You should contact your health care provider if:
- Your symptoms get worse or do not improve after 7 to 10 days
- You are at risk for having complications
People who are at risk for complications include those with chronic health conditions (asthma, diabetes, heart disease, and obesity), people over age 65, children younger than age 5, and pregnant women.
If a high-risk person has the flu, their health care provider may recommend an antiviral medication. Antibiotics are not prescribed for treating viral infections such as colds and flu. They may be prescribed if a secondary bacterial infection develops.
There are many simple home remedies that can help you feel better. They include:
- Rest as much as you can to help your body fight off the infection.
- Drink plenty of fluids, especially water.
- Consume hot fluids such as tea, broths, and soup. There is evidence that chicken soup can indeed help with mucous congestion and other cold and flu symptoms. Ginger or peppermint teas can be very soothing.
- Add honey to tea or hot lemon water. The American Academy of Pediatrics recommends honey to treat coughs in children.
- Eat spicy foods with garlic or chili peppers to help clear nasal congestion.
- Gargle with salt or lemon water to treat sore throat. Throat sprays or lozenges can also help.
- Try steam inhalation for cough and sinuses. Place a towel over your head while leaning over a bowl or pot of hot (not boiling) water. Breathe deeply. You can add herbs or essential oils such as thyme, rosemary, eucalyptus, peppermint, or bay leaves.
- Use a vaporizer or humidifier.
- Do not smoke and avoid secondhand smoke.
Nasal Washes: Before reaching for a decongestant medication, try doing a nasal wash with a saline (salt water) solution.
A saline solution can be purchased in a spray bottle at a drug store or made at home. (Mix 1 teaspoon of table, Kosher, or sea salt with 2 cups of warm water. Some people add a pinch of baking soda.) If you prepare your own saline solution, use bottled or boiled water, not plain tap water. Perform the nasal wash several times a day. It can help moisten nasal passages and remove mucus.
A simple method for administering a homemade nasal wash is:
- Lean over the sink head down.
- Pour some solution into the palm of the hand and inhale it through the nose, one nostril at a time.
- Spit out the remaining solution.
- Gently blow the nose.
Neti pots have also become popular in recent years. Nasal irrigation with a saline solution through a Neti pot involves:
- Lean over the sink with your head tilted to one side.
- Insert the spout of the Neti pot in the upper nostril.
- Slowly pour the salt water into your nose while continuing to breathe through your mouth.
- The water will flow through the upper nostril and out through the lower nostril.
- When the water finishes dripping out, blow your nose.
- Reverse the tilt of your head and repeat the process with the other nostril.
Antiviral medications are given to treat influenza (not the common cold). These drugs are available only by prescription. They should be started within 2 days of symptom onset, although they can still be helpful if started later. These drugs can reduce symptom severity and help shorten the duration of illness by 1 to 2 days.
Anyone with influenza is a candidate for an antiviral drug, but these medications are most important for people who are severely ill or at risk for influenza complications. This includes young children, pregnant women, and people with compromised immune systems or chronic health conditions. People at risk for complications should receive immediate treatment with an antiviral drug without waiting for diagnostic testing to confirm influenza.
The Centers for Disease Control (CDC) recommends these antiviral drugs for treatment of influenza:
Oseltamivir (Tamiflu) is available for adults and children as a pill or liquid that is taken for 5 days
Zanamivir (Relenza) is available for adults and children as a powder that is inhaled that is taken for 5 days
Peramivir (Rapivab) is administered intravenously in a single dose to hospitalized adults
These drugs are classified as neuraminidase inhibitors. Older antiviral drugs called adamantanes, which included amantadine and rimantadine, are no longer recommended because they are not effective for influenza B and have become less effective for influenza A.
Side Effects: Antiviral drugs are modestly effective for treating influenza but have a number of side effects. For this reason, they are generally reserved for people most at risk for serious complications.
Side effects may include nausea, vomiting, diarrhea, dizziness, headache, and behavioral changes. Zanamivir should not be used by people with breathing problems like asthma or COPD.
OTC Cough and Cold Medicines
Over-the-counter (OTC) medications are available without a prescription. Combination OTC cough and cold medicines contain more than one medicine, such as decongestants and antihistamines or pain relievers. (Antihistamines are often included in nighttime cold products to produce sleepiness.). Read the labels carefully to make sure you do not take too much of any one medicine. Ask your health care provider which cold medications are safe for you.
The FDA advises that cough and cold medicines should never be given to children younger than age 4. These drugs can cause serious side effects in young children.
Decongestants: Decongestants are drugs that shrink blood vessels in the nasal passages. They may help dry up a runny or stuffy nose. There are two types of decongestants:
- Oral decongestants contain pseudoephedrine or phenylephrine. Products that contain pseudoephedrine are kept behind the counter to prevent potential use for the illegal manufacturing of methamphetamine
- Nasal decongestants come in long-acting and short-acting forms. Long-acting brands often contain oxymetazoline and can last for up to 12 hours. Short-acting brands often contain phenylephrine and last for up to 4 hours. Ipatropium bromide can help relieve runny nose, but not congestion.
Nasal decongestants are applied directly into the nasal passages. Nasal forms work faster than oral decongestants and have fewer side effects. However, nasal decongestants should never be used for more than 3 days in a row due to risks for rebound congestion.
Oral decongestants provide temporary relief for up to 4 hours. They can cause side effects such as nervousness, dizziness, and sleepiness. People who have high blood pressure should never use standard pseudoephedrine or phenylephrine decongestants. They should use a product such as Coricidin HBP, which contains the antihistamine chlorpheniramine.
If you have high blood pressure, heart disease, diabetes, thyroid disease, prostate problems, or glaucoma talk to your health care provider before taking any oral or nasal decongestant. You may be at risk for side effects and complications.
Cough Medicines: There are two types of cough medicines:
- Cough suppressants (antitiussives) block the cough reflex. They often contain dextromethorphan.
- Cough expectorants loosen and thin mucus so you can cough it up. Guaifenesin is the ingredient used in expectorants.
Some cough products also contain decongestants and antihistamines. Antihistamines make you sleepy. Decongestants may actually worsen cough by thickening mucus.
Studies have questioned the effectiveness of OTC cough remedies. Medications that contain both a cough suppressant and an expectorant are not useful and should be avoided. As noted, never give cough or cold medicine to a child under 4 years without a pediatrician's approval.
If your cough lasts for more than 3 weeks, or is accompanied by shortness of breath, contact your health care provider. A lingering cough may be a sign of bronchitis or pneumonia.
Many people take medications to reduce the mild pain and fever associated with colds and flu. The most common types of over-the-counter pain medicines are acetaminophen (Tylenol, generic) and nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs include ibuprofen (Advil, Motrin, generic), naproxen (Aleve, generic), and aspirin.
Important precautions for pain relievers include:
- Aspirin and aspirin-containing products should never be given to children or adolescents who have the flu or chicken pox. Reye syndrome is a serious and potentially fatal brain condition that can occur when children with viral infections are given aspirin. Never give aspirin to your child unless directed to do so by a health care provider.
- NSAIDs are generally safe when taken for a short period of time (less than 10 days). However, if you have heart conditions, high blood pressure, or history of stomach bleeding, talk to your health care provider.
- Acetaminophen in high dosages can cause serious liver injury. When taking combination medicines, always check the ingredients for the presence of acetaminophen, and make sure never to take more than the recommended daily dose of 3 grams (3,000 mg) in a single day.
- Always check product labels for recommended dosages for adults and children.
Vitamins, Minerals, and Herbal Supplements
Vitamin C: Vitamin C, also known as ascorbic acid, is an antioxidant. It is naturally found in fruits and vegetables, especially citrus fruits, cantaloupe, kiwi, bell peppers, tomatoes, and leafy greens.
For many years, vitamin C has been a popular remedy for the common cold. Research suggests:
- For most people, vitamin C supplements or vitamin C-rich foods do not reduce the risk of getting the common cold.
- However, people who take vitamin C supplements regularly might have slightly shorter colds or somewhat milder symptoms.
- Taking a vitamin C supplement after a cold starts does not appear to be helpful.
The recommended daily allowance of vitamin C for adults is 90 mg/day for men and 75 mg/day for women. High doses (over 1,000 mg/day) may increase the risk for kidney stones. Doses over 2,000 mg/day may cause nausea and diarrhea. Large amounts of vitamin C can interact with many medications including aspirin, acetaminophen, and blood-thinner drugs like warfarin.
Zinc: Zinc is a trace mineral that helps strengthen the immune system. It is found naturally in high-protein foods (red meat), nuts, whole grains, and legumes.
Zinc lozenges are often marketed as cold remedies but it is unclear how effective they are. A review of 16 studies suggested that when started within 24 hours of symptom onset, oral zinc may shorten the duration of colds. However zinc lozenges do not appear to be helpful for preventing colds or reducing symptom severity.
Oral zinc has a number of side effects including bad taste and nausea. High doses of oral zinc (more than 40 mg/day) can cause vomiting, diarrhea, and serious side effects. Zinc can interact with a number of medications, including antibiotics. Zinc nose spray is not recommended because it can cause a loss of smell.
Herbs: Popular "immune-boosting" herbal remedies for colds and flu include Echinacea, goldenseal, elderberry, and astragulus. There is little evidence for their benefit. However, peppermint and ginger teas can aid digestion and be soothing (although not curative) if you are feeling sick. People who take herbal supplements should be aware that these products are not regulated by the FDA. There is no guarantee that the products you buy actually contain the herbs listed on the label.